Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 120, NWS Lincoln, IL

July 23, 2016Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 23, 2016, 10:20 PM CDT for Stark County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2016, 10:20 PM CDT (03:20 UTC)
Expired
Jul 23, 2016, 11:00 PM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Stark County, IL

The radar

The Quad Cities radar (KDVN), 85 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3732 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
3.5
Supercell composite
23.8

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS53 KILX 240320
SVRILX
ILC175-240400-
/O.NEW.KILX.SV.W.0120.160724T0320Z-160724T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1020 PM CDT SAT JUL 23 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STARK COUNTY IN NORTH CENTRAL ILLINOIS...

* UNTIL 1100 PM CDT

* AT 1020 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  OSCEOLA...OR NEAR KEWANEE...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WYOMING...OSCEOLA...BRADFORD...ELMIRA AND CASTLETON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4123 8964 4098 8964 4115 8990 4115 8987
      4123 8986
TIME...MOT...LOC 0320Z 304DEG 17KT 4123 8983 

HAIL...<.75IN
WIND...60MPH
 
$$

SMITH
2 follow-up statements
446 
WWUS53 KILX 240338
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1038 PM CDT SAT JUL 23 2016

ILC175-240400-
/O.CON.KILX.SV.W.0120.000000T0000Z-160724T0400Z/
STARK-
1038 PM CDT SAT JUL 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN STARK COUNTY...

AT 1037 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRADFORD...OR
11 MILES EAST OF KEWANEE...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OSCEOLA...BRADFORD...ELMIRA AND CASTLETON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4123 8964 4103 8964 4115 8987 4123 8986
TIME...MOT...LOC 0337Z 299DEG 19KT 4119 8972 

HAIL...0.88IN
WIND...60MPH
 
$$

SMITH
306 
WWUS53 KILX 240351
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1051 PM CDT SAT JUL 23 2016

ILC175-240401-
/O.EXP.KILX.SV.W.0120.000000T0000Z-160724T0400Z/
STARK-
1051 PM CDT SAT JUL 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STARK COUNTY WILL
EXPIRE AT 1100 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4123 8964 4103 8964 4115 8987 4123 8986
TIME...MOT...LOC 0350Z 304DEG 17KT 4119 8972 

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 8:36 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 23, 8:36 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
836 PM CDT SAT JUL 23 2016

.UPDATE...
Issued at 830 PM CDT Sat Jul 23 2016

Strong to locally severe storms continue to track mainly to the
east over north central Illinois this evening, with the strongest
convection tied to a stalled frontal boundary over northeast Iowa
through extreme northern Illinois and southern Wisconsin. The
outflow boundary from the convection to our north looks to push
through Knox, Stark and Marshall counties over the next hour with
winds shifting into the north and gusting up to 45 mph along with
a nice temperature drop. Question becomes if the precip from the
trailing convection over extreme northwest IL will affect our far
northern counties. It still appears worthy of keeping the 25-35
POPs (scattered) wording across the far north over the next
several hours. Atmosphere in our area characterized by plenty of
instability with MUCAPEs above 5000 j/kg and Precipitable water
values of nearly 2 inches. If they are able to get in the north,
gusty winds and torrential rainfall will be the primary concerns.

Further south, another very warm night with not much help from the
wind as most areas will see wind speeds of around 5 mph. Some
patchy fog still appears most likely over our southeast which is
already addressed in the zones. Already sent out an update when
the Excessive Heat Warning expired at 7 pm, and see no reason for
any update at the present time but will continue to monitor the
track of the convection to our north for possible updates to the
ZFP over the next hour or two.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 305 PM CDT Sat Jul 23 2016

19z/2pm surface analysis shows stationary frontal boundary extending
from southern Lake Michigan northwestward into the Dakotas.
Widespread convection is ongoing along/north of the boundary in
advance of a well-defined short-wave trough evident on water vapor
imagery over southern Manitoba.  Latest radar mosaic shows bulk of
thunderstorms focused from Minnesota and northeast Iowa across
Wisconsin...however a few radar echoes extending southwestward into
central Illinois will have to be watched as they may impact parts of
north-central Illinois this evening.  Models are handling the
convective evolution differently...with the WRF-ARW and GFS
depicting a dry forecast across the KILX CWA tonight...and the NAM
and HRRR showing the central Iowa convection tracking into the
northwest counties around Galesburg early this evening.  Based on
current radar/satellite trends...will follow the NAM/HRRR most
closely for the immediate short-term.  As such...have brought low
chance PoPs into the Illinois River Valley from the Canton area
northward early this evening...with the PoPs spreading eastward
along/north of I-74 through the overnight hours.  Further south
across the remainder of the CWA...have gone with a mostly clear
forecast with patchy fog developing along/southeast of a Paris to
Shelbyville line where dense fog was observed last night.

Cold front currently over the western Plains will push slowly
eastward on Sunday...eventually reaching the Mississippi River by
late afternoon.  Airmass ahead of the front will remain capped...as
evidenced by 700mb temps around 12C.  As a result, most model
guidance suggests dry conditions until the cap weakens late in the
day.  Have tailored PoPs accordingly to go with 30-40 PoPs
along/west of I-57 by afternoon...with only slight chance PoPs
further east and south.  High temperatures will once again reach the
lower to middle 90s...with heat index values topping out between 100
and 110 degrees.  Will continue the current Excessive Heat Warning
along/south of a Rushville to Danville line through Sunday
evening...and may need to include the northwest CWA in a headline
as well if current trends continue.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 305 PM CDT Sat Jul 23 2016

Cold front will sink into central Illinois Sunday night...bringing
scattered showers and thunderstorms to the entire area.  Have gone
with 50 PoPs across the board accordingly.  Boundary will then drop
slowly southward into the Ohio River Valley on Monday...gradually
taking the rain chances with it.  Have gone with chance PoPs
everywhere during the morning...then only south of I-72 by
afternoon.  Temperatures behind the front will be slightly
cooler...with highs dropping back into the middle to upper 80s.

High pressure will build into the Great Lakes for Tuesday, pushing
the front into Missouri/Kentucky.  While a warm/dry day will be on
tap across all of central and southeast Illinois, the front will
quickly begin to return northward as the high departs the region.
Models have continued the trend of bringing rain chances back into
central Illinois faster, with chance PoPs now in place across nearly
the entire area by Wednesday.  After that, the boundary will become
nearly stationary across the Midwest, resulting in daily rain
chances through the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 545 PM CDT Sat Jul 23 2016

Main concern will be with thunderstorm complex to our north and
whether any of our northern TAF sites will be affected later this
evening. Storms north of Moline tracking to the east and based on
the present movement, look to stay north of our area this evening.
However, a trailing band of showers stretched south of the storms
and may affect PIA and BMI in the 01z-04z time frame, so will hold
on to VCTS for those locations, otherwise, not expecting any
precip further south overnight. VFR conditions will continue thru
about 08z-09z before the potential of some patchy fog for our
forecast area. Any fog should lift with mainly VFR conditions for
the remainder of the forecast time frame. Surface winds will be
south-southeast tonight at 5 to 10 kts and then south to southwest
at 10 to 15 kts on Sunday.

&&

.ILX Watches/Warnings/Advisories...
Excessive Heat Warning until 7 PM CDT Sunday for ILZ040>057-
061>063-066>068-071>073.

&&

UPDATE...Smith
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Smith
Hazardous weather outlook, Jul 23, 3:32 PM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
332 PM CDT SAT JUL 23 2016

ILZ027>031-036>038-241100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
332 PM CDT SAT JUL 23 2016

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT...WITH THE BETTER CHANCES FROM I-74 NORTH AFTER 6 PM. THE
SEVERE WEATHER THREAT APPEARS LOW AT THIS TIME...BUT A FEW
THUNDERSTORMS COULD BECOME STRONG FROM PEORIA NORTH TONIGHT WITH
GUSTY WINDS AND SMALL HAIL WITH A SLIGHT RISK OF SEVERE STORMS
JUST NORTH OF KNOX...STARK AND MARSHALL COUNTIES. THUNDERSTORMS
COULD ALSO PRODUCE LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING.

HOT AND HUMID CONDITIONS WILL OCCUR THROUGH SUNSET...WITH PEAK
HEAT INDICES OF 100 TO 110 DEGREES THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL CONTINUE ON SUNDAY...WITH AFTERNOON
HEAT INDICES APPROACHING 105 DEGREES.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY
INTO MONDAY MORNING. THERE IS A MARGINAL RISK FOR SEVERE STORMS
SUNDAY...WITH DAMAGING WINDS THE PRIMARY HAZARD. LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR AREAS FROM CANTON TO
PEORIA TO EL PASO NORTH.

ILZ040>057-061-241100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MASON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-
VERMILION-
332 PM CDT SAT JUL 23 2016

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON AND
TONIGHT MAINLY FROM I-74 NORTH. THE THREAT OF SEVERE STORMS
APPEARS LOW AT THIS TIME. HOWEVER A FEW THUNDERSTORMS COULD
PRODUCE LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING.

HOT AND HUMID CONDITIONS WILL OCCUR THROUGH SUNSET WITH PEAK HEAT
INDICES OF 100 TO 110 DEGREES THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

VERY HOT AND HUMID WEATHER WILL CONTINUE SUNDAY... WITH AFTERNOON
HEAT INDICES OF 105 TO 110 DEGREES.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY
THROUGH MONDAY. THE THREAT OF SEVERE WEATHER IS LOW DURING THAT
TIME BUT WINDS GUSTS TO 45 MPH WILL BE POSSIBLE. LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-241100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
332 PM CDT SAT JUL 23 2016

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

HOT AND HUMID CONDITIONS WILL OCCUR THROUGH SUNSET WITH PEAK HEAT
INDICES OF 100 TO 108 DEGREES THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

VERY HOT AND HUMID WEATHER WILL CONTINUE SUNDAY...WITH AFTERNOON
HEAT INDICES OF 105 TO 110 DEGREES.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY
AFTERNOON THROUGH MONDAY NIGHT. THE THREAT OF SEVERE WEATHER IS
LOW DURING THAT TIME BUT WIND GUSTS TO 45 MPH WILL BE POSSIBLE.
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE
POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

07

In the hours before

Special weather statement, Jul 23, 10:07 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1007 PM CDT SAT JUL 23 2016

ILZ028-030-240415-
STARK-MARSHALL-
1007 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR STARK AND WESTERN MARSHALL
COUNTIES UNTIL 1115 PM CDT...

AT 1007 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER KEWANEE...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HENRY...WYOMING...TOULON...OSCEOLA...BRADFORD...SPARLAND...ELMIRA...
CAMP GROVE...CASTLETON...HOPEWELL...
MARSHALL-PUTNAM COUNTY FAIRGROUNDS AND LAWN RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4115 8964 4115 8942 4112 8935 4097 8948
      4097 8966 4115 8996 4115 8987 4123 8986
      4123 8964
TIME...MOT...LOC 0307Z 304DEG 27KT 4126 8992

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:07 PM CDTSpecial Weather StatementILXStark68 min
Jul 24, 5:51 PM CDTSpecial Weather StatementILXMarshall39 min
Jul 24, 6:23 PM CDTSpecial Weather StatementILXMarshall22 min
Jul 24, 6:47 PM CDTSpecial Weather StatementILXMarshall43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.